“I’ve taken Metformin to control blood sugar. Since the beginning I’ve experienced extreme diarrhea, incapacitated for days on end. I cannot plan my day. I Cannot take my meds until after I do my errands. I cannot go out to dinner with anyone for fear of having digestive episode.
“I have a lot of smelly gas and bloating and painful stomach aches. Socializing with friends is out of my life these days. I’ve always been told by the doctors, when I complain about it, that most people don’t have those side effects. Now I know that isn’t true.”

S.C.
++++++++++++++++++++++
“I discovered that the cause of my horribly smelly gas was dairy products.”
R.M.M
++++++++++++++++++++++
“For all the years I was on hormone replacement (Prempro), I was troubled by terrible smelly gas. I was embarrassed to go out in public. This and similar drugs are not being used widely anymore. Since being taken off of Prempro I have had no problem with gas.”
N.S.
++++++++++++++++++++++
“Taking medication like metformin, and most others, disrupts the digestive system, thus most will cause excessive smelly gas. Taking other medicine to try to cure it just causes more gas. The best simple solution does not affect body function.
“Try a Flatulence Deodorizer pad from www.flat-d.com. It is an activated charcoal cloth pad that is placed in your own underwear. It absorbs the odor from the intestinal gas. It works for everyone. And you don’t have to wear it when you dont have bad gas or when you are at home. Just put it on when out in public. They have many solutions for different people, even one for people with Horrendous gas when in bed. I use them religiously for many years. They are a wonderful company to deal with.”

Franko
PEOPLE’S PHARMACY RESPONSE:
Flatulence is not the sort of side effect that is frequently mentioned when your doctor hands you a prescription. And it is unlikely that your pharmacist will mention it either.
Be honest, when was the last time a health professional warned you that your medication would cause you to pass a lot of gas?
Would you be surprised to learn that there are lots of commonly prescribed drugs that cause flatulence? Here are just a few examples:
• Aciphex (rabeprazole)
• Ambien (zolpidem)
• Augmentin (amoxicillin – clavulanate)
• Avapro (irbesartan)
• Chantix (verenecline)
• Cipro (ciprofloxacin)
• Depakote (divalproex)
• Diovan (valsartan)
• Eligard (leuprolide)
• Effexor (venlafaxine)
• Evista (raloxifene)
• Fosamax (alendronate)
• Hyzaar (losartan)
• Klonopin (clonazepam)
• Lamictal (lamotrigine)
• Lexapro (escitalopram)
• Lipitor (atorvastatin)
• Lyrica (pregabalin)
• Mevacor (lovastatin)
• Naprosyn (naproxen)
• Paxil (paroxetine)
• Premarin (conjugated estrogens)
• Prinivil (lisinopril)
* Vytorin (ezetimibe & simvastatin)

Many health professionals may assume (incorrectly) that gas is no big deal. As you have read above, some people have a hard time socializing because of uncontrollable flatulence. We keep learning that social isolation is a huge health problem. If drug-induced gas prevents people from interacting with friends and family, then this so-called minor side effect can actually contribute to mortality.
What is the answer? First, ask your pharmacist or your physician whether your medicine can cause flatulence. Make sure they actually look since this is not something that is commonly considered.
Some people are so susceptible to lactose (the milk sugar in dairy products), even the relatively small amount in some pills can trigger gas. Generic products may not always reveal whether they contain lactose as a filler (a so called inactive ingredient).
Ask if there is an alternate medication that does not cause flatulence.
If you absolutely must take a medication (like metformin to control blood sugar), you may want to follow Franko’s advice. We are delighted that the folks who make flatulence deodorizers are now advertising in our electronic newsletter. The activated charcoal traps unpleasant odors. Not only do they have attractive cushions that you can sit on unobtrusively (on your office chair, for example), but they also make cloth pads that can be used with underwear.
Here is a link to their page.
Flatulence has been a taboo topic for far too long. It is time to open the windows and let in some fresh air and be honest about this problem.
You can also learn more about flatulence and what to do about it (especially if caused by food) in our Guide to Digestive Disorders.
Share your own story about dealing with flatulence below.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two newsletters with breaking health updates, prescription drug interaction information, home remedies and our award-winning radio program. Join our mailing list and get the information you need to make confident choices about your health.

  1. Debra
    Reply

    I have heart burn, and find this occurs when I am backed up.
    Taking metamucil or foods with fibre in them makes me give off bad gas.
    Is there anything else I can take to make my stools softer without giving me gas?

  2. PJM
    Reply

    My husband had same issue when prescribed Metformin many years ago. Our pharmacist was quite familiar with this side effect and recommended changing manufacturer. This helped so much – not perfect, but great improvement. We found we could all live together as a family again!

  3. Chuck
    Reply

    When I was first diagnosed with Diabetes, my doc put me on Actos. That was years ago. After reading about the side effects of this pill (I did suffer side effects) I was scared to death. Finally he retired and I found another Doc that took me off of Actos and put me on Metformin. The new Doc seen the side effects and told me he was surprised Actos didn’t damage my body after years of ingesting Actos. Metformin is a hell of a lot safer and cheaper and never has caused me any gas problems. Avoid Actos anyway. Good Luck and hang in there!!

  4. JN
    Reply

    Metformin has resulted in major diarrhea and flatulence. I have solved the problem by taking one dirt-cheap Wal-Mart or Sams Club anti-diarrhea pill daily.

  5. DJ
    Reply

    Another cause of excessive smelly gas, is undiagnosed or untreated Celiac disease. The only treatment is a totally gluten free diet. I suffered for years with the icky gas, until I was finally diagnosed with Celiac and stopped eating all wheat, barley, rye, oats and all food products that contain gluten.
    People with smelly gas can help lessen the ‘fragrance’ by eliminating or limiting onions, garlic, cabbage, brussel sprouts and other high sulfur foods.

  6. cara
    Reply

    This man should change doctors if his won’t listen to him about the side effects he is experiencing. There are many diabetic drugs on the market these days. If one is causing a side effect, insist that the doctor change it. Be in control of your life. I took Actos and almost died before I switched doctors who recognized the side effects I was having. He took me off of that drug. If he had not done so, I would have been dead by now.
    I’ve found far too many doctors don’t listen to their patients and pooh pooh side effects. If the doctor doesn’t listen. Change to one who will. It’s your life.

  7. Carla
    Reply

    I’ve just gone on a low carb diet and am using a glucometer to control blood sugar.
    Read more about controlling diabetes this way by reading The Diabetes Solution by Richard K. Bernstein. He has Type 1 (previously juvenile) diabetes. As an engineer, he is believed to be the first individual to self-monitor his blood sugar and was an early advocate for such monitoring by diabetics.
    He is now a physician specializing in diabetic control. He is in his 70’s and has NO complications of diabetes since he has been able to control his blood sugar for years.

  8. Jennifer T. Pierce
    Reply

    My husband was troubled by gas and kept complaining that he didn’t know what was causing it since he had not had a problem with this before. Then I read that inulin, a fiber used in products like Clear and Natural Metamucil, is processed in the lower intestine and can produce gas. I mentioned it to my husband as he had been taking Metamucil for digestive health. He stopped using it and within a day or so, no more gas! The other type of Metamucil products are made up of a different fiber (psyllium) which is processed higher up in the digestive tract and doesn’t create this problem.

  9. Laura T.
    Reply

    Since taking Metformin, my 70 yr. old siblings and I also have loose stools/diarrhea.
    I no longer feel I am able to take tours with never knowing when the need to use the restroom occurs, usually 10 minutes apart for three times.

  10. JFR
    Reply

    Learning that I was intolerant of gluten, soy, dairy, eggs solved my problem completely. It’s a pain, just learning what one’s system cannot tolerate. There are certain foods that are common in causing gastro distress. Go to almost any supplement at a health food store and many will say at the bottom something like “contains on gluten, soy, dairy” etc. Then, once you have a list of possibilities, leave them off one at a time and see if thee is any improvement. Adhering to such a diet is a pain, but it is so much better than the alternative of bloating, stomach cramps, gas, etc.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.